Wyoming, 2025

Cold in Wyoming, February 19, 2025

February 19, 2025 · NWS CYS · 1 event in 1 county or zone

Extreme Cold Advisories for portions of Converse and Niobrara counties.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Extreme Cold Advisories for portions of Converse and Niobrara counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 19, 5:27 AM MST, 1 hour 26 minutes earlier. Its key messages:

  • Bitterly cold temperatures will remain entrenched over the High Plains through Thursday.
  • Moderate to heavy mountain snowfall will continue into early Wednesday, with another weaker system possible Thursday into Friday.
  • Warmer, drier, and windier for Sunday through the upcoming week.
Area forecast discussion, Feb 19, 5:27 AM MST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
527 AM MST Wed Feb 19 2025

.UPDATE...
Issued at 523 AM MST Wed Feb 19 2025

With snowfall rates decreasing across the area at this hour,
allowed the Winter Weather Advisories and Winter Storm Warnings
for the I-80 Summit eastward to Cheyenne to expire on time this
morning. Cancelled the Winter Weather Advisory for the Sierra
Madre Range since SNOTEL observations show hardly any snowfall
in the last 6 hours. However, kept the Winter Storm Warning for
the Snowy Range with accumulating snow still observed at a few
SNOTEL sites around 9000 to 10000 feet. Otherwise, lowered min
temperatures early this morning in areas where at has cleared
out...from Douglas eastward to Chadron and Alliance.

&&

.KEY MESSAGES...

- Bitterly cold temperatures will remain entrenched over the
  High Plains through Thursday.

- Moderate to heavy mountain snowfall will continue into early
  Wednesday, with another weaker system possible Thursday into
  Friday.

- Warmer, drier, and windier for Sunday through the upcoming
  week.

&&

.SHORT TERM /THROUGH FRIDAY/...
Issued at 315 AM MST Wed Feb 19 2025

Current KCYS radar loop and surface obs show light snowfall
continuing across the southern half of the forecast area early
this morning. Further north, clearing skies but bitter cold
temperatures are observed as surface temperatures bottom out
between -20 to -25 around Chadron Nebraska. Snowfall along the
I-80 corridor has been slow to diminish with visibilities still
between 1 to 3 miles with accumulating snow ongoing for Rawlins,
Laramie, Cheyenne, Kimball, and even Sidney. Total accumulations
so far have generally been between 3 to 7 inches, with Cheyenne
working on 8 or 9 inches at this time. Shallow isentropic lift
and lingering low level frontogenesis are to blame for the snow
continuing past midnight, with current models showing it
lingering past sunrise for a few hours along I-80. Once we get
into the late morning hours, all models show decreasing
Omega...even though some frontogenesis and lift will linger
along and near the Laramie Range and I-25 corridor. With this in
mind, extended probability of precip to noon-ish across southeast
Wyoming, but expect additional snowfall amounts to be under a
half inch after sunrise. We will likely let the current Winter
Weather Advisories and Winter Storm Warnings expire on time at
500 AM, and may cancel the winter headlines a few hours early
for the mountains as well. Speaking of the mountains, portions
of the Snowy Range and Sierra Madre range(s) have seen upwards
of 70 to 80 inches of snow since the 16th of February! Many
SNOTEL sites are now running around 115% to 130% above average
for this time of the year for snow pack.

Remaining very cold for the rest of Wednesday as the arctic cold
front will likely not move too much through the day. Expect
Carbon and portions of Albany county to gradually warm up to
near freezing as the front drifts east and surface winds shift
into the southwest by late this morning and during this
afternoon. Further east, however, high temperature forecast will
be tricky since many areas now have a pretty deep surface
snowpack. Lowered high temperatures a few degrees along the I-80
corridor and around the lower North Platte River valley with
highs struggling to get to 10 degrees. This may be optimistic
since some of these locations will likely remain in the single
digits through the day given current short range ensemble
spreads. Low temperatures tonight (early Thursday) will be
challenging since good radiational cooling from surface snowpack
may be offset by increasing midlevel cloudiness ahead of the
next upper level trough. Still expect temperatures early
Thursday to be below zero with lows as cold as -15 possible.
Will keep the Extreme Cold Warning going for the Nebraska
Panhandle since wind chill values will drop towards -30 tonight
with increasing south to southeast winds.

All models show the arctic airmass gradually eroding and
retreating eastward on Thursday as 850mb temperatures increase
above -10c through the day. However, any warm air advection will
be slow, mainly due to weak westerly winds just off the surface
west of the Laramie Range and surface winds remaining out of
the south or southeast across the eastern plains and for most
locations along and east of the Interstate 25 corridor. Kept
high temperatures on Thursday below guidance and blended
previous forecast with the Canadian and NBM 25th percentile. The
next upper level trough will actually come out of the eastern
Pacific instead of Canada...with the midlevel "cold" front
actually warming us up across the eastern plains since the
Maritime Polar airmass from the Pacific will be quite a bit
warmer in contrast to the Continental Polar airmass which
likely originated out of northern Canada. This slow moving
upper level trough should have enough forcing and WAA aloft to
justify a few bands of light snow developing and moving
southeast through the day across southeast Wyoming. The bulk of
the dynamic forcing associated with this system should remain
west and south of the forecast area, so expect limited impacts
at time due to the short duration of the event. Low temperatures
Thursday night and early Friday will remain very cold, but
should start to moderate after midnight across southeast Wyoming
as westerly winds increase slightly with the eastern high
plains likely remaining above zero for only the second time over
the last 7 nights.

The advertised warming trend is expected to begin on Friday as
the Pacific upper level trough continues to weak and drift
southeast. All models show the Pacific upper level ridge axis
drifting eastward out of the Great Basin region and into the
northern Rockys during the afternoon. All models show 700mb
temperatures climbing above -5c, which will likely translate to
surface temperatures in the upper 30s to mid 40s. Kept
temperatures a few degrees cooler in areas where a solid surface
snow pack will likely linger through this upcoming weekend.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Issued at 216 AM MST Wed Feb 19 2025

A fairly erratic upper-level pattern is on the horizon with ridges,
troughs, zonal flow, and a mixture of all moving overhead. Starting
Friday evening into the day Saturday, an upper-level shortwave will
quickly exit the region to the south with a small, but stout ridge
building over the western CONUS and eventually propagating overhead.
The ridge will become very positively tilted, nearly on its side, as
it approaches the CWA due to a strong, upper-level shortwave moving
onshore in the Pacific Northwest Saturday morning. The tilting and
leaning of the shortwave ridge will produce northerly flow overhead
throughout the day with westerly flow arriving early in the morning
as the trough pushes closer. Multiple lobes of 500mb vorticity will
move overhead, favoring modest synoptic lift across the CWA in the
evening and overnight hours. Primarily westerly to northwesterly
flow at 700mb will be present across the region as the upper-level
trough moves overhead and a weak shortwave trough moves through at
the 700mb level. With the brief increase of synoptic lift with the
approaching trough, snow showers are likely to develop in the
mountains in the late morning to early afternoon hours, before
quickly dissipating by the overnight due to drier, westerly flow
developing in association with westerly flow at 700mb. Height
gradients across the western portions of the CWA at 700mb will
strengthen throughout the day, leading to a 45 to 50kt jet overhead
Saturday morning into the afternoon and evening hours. With 700mb
Craig to Casper gradients rising into the low-60s to low-70s
Saturday, good downward omega values across the higher terrain, and
in-house random forest guidance pinging a 40 to 60% probability of
high winds, increased the winds near the Arlington wind prone. As a
result of the increasing wind speeds on Saturday, it should be a
fairly warm day with highs in the 40s east of the Laramie Range and
30s to 40s west of the Laramie Range. This looks to be the first of
potentially two high winds events in the long term period.

The next high wind potential arrives Sunday and this event has the
possibility to be a long duration event across the wind prones and
adjacent areas. Behind the secondary shortwave trough on Saturday,
another ridge attempts to build across the Intermountain West.
Unlike the ridge on Saturday, this upper-level ridge looks to be
less tilted and more broad across much of the western CONUS.
Northwesterly flow will dominate the region Sunday before becoming
more west-northwesterly Monday through at least Wednesday. This
ridge will interact with an incoming, broad, upper-level trough
starting Monday evening into Tuesday, resulting in combined,
northwesterly flow and increasing upper-level jet to a stout 140kts
by Tuesday evening. Multiple lobes of 500mb vorticity will move
overhead through the early portion of the week, with the strongest
coming Sunday evening as a 500mb low dives southeasterly into
central North Dakota, resulting in a band of strong vorticity
rapidly swinging across the region in association with that system.
Further down at 700mb is where things become a little more
interesting, as far as high winds are concerned. A strong 700mb low
will push southeast from northern Alberta, an Alberta clipper for
northern portions of the CONUS, with a very strong 700mb jet
associated with it, around 70 to 75kts. A 700mb high spinning off
the southern coast of California will act to strengthen the 700mb
height gradients across the enter western CONUS, with this CWA
sandwiched between the two systems. As the Alberta Clipper continues
it southeasterly trek towards the Great Lakes Regions Sunday through
Tuesday, strong height gradients will remain overhead. As a result,
a secondary 700mb jet will develop across the higher terrain of the
CWA with a 60 to 65kt jet across the South Laramie Range and a 55 to
60kt jet over the North Laramie Range and northern Carbon County
region. This jet will continue to strengthen, especially across the
Laramie Range, as a secondary Alberta Clipper dives southeast behind
the initial system. This system will center the CONUS further to the
west than the initial system and with a 75 to 80kt jet progged by
the GFS, it will certain continue to be very windy Monday evening
into Tuesday. With the further strengthened height gradients, the
700mb jet across the region increases to 70 to 75kts by Monday
evening. This will be the peak of the jet's strengthen, with a
weaker jet remaining as the second Alberta Clipper races off to the
southeast.

So what does this mean for southeast Wyoming and western Nebraska?
Well, with a 700mb jet currently progged to be between 70 to 75kts,
high winds are looking very likely across the region with the
highest confidence in the typical wind-prone regions. Downward omega
values will be quite strong Sunday onward, with the peak in downward
omega values expected Monday evening at the same time the 700mb jet
reaches its peak strength. In fact, downward omega values are maxed
out across the Laramie Range and the Snowy Range, further favoring
these strong jet-level winds making it to the surface. 700mb Craig
to Casper gradients are extremely high for Arlington, with 700mb
height gradients in the 80s to 90s Monday afternoon and evening.
850mb gradients are not that far behind, in the 65 to 75m range.
Additionally, in house random forest guidance has very high
probabilities for high winds Sunday through Tuesday. At Arlington,
there is a 60 to 80% probability for high winds, a 60 to 80%
probability at Bordeaux, 60 to 90% probability across northern
Carbon County, and even a spike up to 60% probability for Cheyenne
at the 00Z Tuesday timeframe. Therefore, high winds are looking very
likely and if the GFS is correct and the 700mb jet remains as strong
as it is currently showing and downward omega values remain as
strong as they are currently showed to be, high winds will likely
spill out of the wind prone regions into the adjacent planes with
the potential for high winds to reach the Nebraska border Monday
evening. However, this is still a few days out, so exact strength of
jets and omega values may change, but high winds look very favorable
at this time. Luckily, one benefit to high winds is much warmer
temperatures. Highs east of the Laramie Range are forecast to be in
the 50s to 60s Sunday through Tuesday, with highs west of the
Laramie Range in the 40s to 50s Sunday through Tuesday. While it
will be windy, at least it will be warmer as well.

&&

.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 359 AM MST Wed Feb 19 2025

Conditions will begin to improve this morning as lingering snow
showers across southeast Wyoming and the southern Panhandle
slowly move off to the south. 2500ft to 5000ft ceilings expected
for much of the day across Wyoming with the potential for
ceilings to increase to around 10000ft by this evening. Across
western Nebraska, conditions will improve north to south with
KCDR currently seeing clear to mostly clear skies overhead. KAIA
will be the next site to see increasing ceilings with KSNY
taking until mid-morning to clear out to SCT060. Ceilings begin
to decrease again tonight across the Panhandle with some fog
possible overnight.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Cold Weather Advisory until 11 AM MST this morning for WYZ102-
     108-119.
     Winter Storm Warning until 11 AM MST this morning for WYZ114.
NE...Extreme Cold Warning until 11 AM MST Thursday for NEZ002-003-
     019>021-054-055-095-096.

&&

UPDATE...TJT
SHORT TERM...TJT
LONG TERM...AM
AVIATION...AM
Hazardous weather outlook, Feb 18, 1:50 PM MST, 17 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
150 PM MST Tue Feb 18 2025

NEZ002-003-019>021-054-055-095-096-WYZ101>119-192100-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
150 PM MST Tue Feb 18 2025

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

- Bitterly cold temperatures will remain entrenched over the
  High Plains through Thursday, and will briefly reach as far
  southwest as Laramie and Rawlins tonight.

- Bands of moderate to locally heavy snowfall are expected this
  afternoon and evening, mainly along the I-80 corridor.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

- Moderate to heavy mountain snowfall will continue into early
  Wednesday, with another weaker system possible Thursday into
  Friday. Total accumulations from this extended stormy period
  will be on the order of several feet.

- Warmer, drier, and windier weather will return for the weekend
  into early next week.

.Spotter information statement...

Spotters are encouraged to report snow totals to the National
Weather Service in Cheyenne.

In the hours before

Local storm report, Feb 19, 5:20 AM MST, 1 hour 33 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
520 AM MST Wed Feb 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1211 AM     Snow             Laramie                 41.31N 105.59W
02/19/2025  M3.5 Inch        Albany             WY   Trained Spotter

0513 AM     Snow             8 SW Skyline            41.06N 106.71W
02/19/2025  E5.9 Inch        Carbon             WY   Park/Forest Srvc

            BLACKHALL MOUNTAIN SNOTEL IN THE SIERRA
            MADRE RANGE. ELEVATION 9838 FEET. SNOW WATER
            EQUIVALENT IS 0.3 INCHES AND THE SNOW TO
            LIQUID RATIO USED WAS 20 TO 1. ACCUMULATION
            WAS OVER THE PAST 20 HOURS.

0515 AM     Snow             10 SSW Arlington        41.46N 106.28W
02/19/2025  E13.9 Inch       Carbon             WY   Park/Forest Srvc

            SAND LAKE SNOTEL IN THE SNOWY RANGE.
            ELEVATION 10098 FEET. SNOW WATER EQUIVALENT
            IS 0.7 INCHES AND THE SNOW TO LIQUID RATIO
            USED WAS 20 TO 1. ACCUMULATION WAS OVER THE
            PAST 20 HOURS.

0517 AM     Snow             7 WNW Centennial        41.36N 106.23W
02/19/2025  E13.9 Inch       Albany             WY   Park/Forest Srvc

            BROOKLYN LAKE SNOTEL IN THE SNOWY RANGE.
            ELEVATION 10250 FEET. SNOW WATER EQUIVALENT
            IS 0.7 INCHES AND THE SNOW TO LIQUID RATIO
            USED WAS 20 TO 1. ACCUMULATION WAS OVER THE
            PAST 20 HOURS.

0519 AM     Snow             14 WNW Centennial       41.38N 106.35W
02/19/2025  E16.5 Inch       Carbon             WY   Park/Forest Srvc

            MEDICINE BOW SNOTEL IN THE SNOWY RANGE.
            ELEVATION 10512 FEET. SNOW WATER EQUIVALENT
            IS 0.8 INCHES AND THE SNOW TO LIQUID RATIO
            USED WAS 21 TO 1. ACCUMULATION WAS OVER THE
            PAST 20 HOURS. CRITERIA REACHED AT APPROX.
            2/18 AT 11:00 PM.

&&
Local storm report, Feb 19, 6:19 AM MST, 34 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
619 AM MST Wed Feb 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 AM     Snow             1 NW Fox Farm-College   41.12N 104.81W
02/19/2025  M8.0 Inch        Laramie            WY   Public

0618 AM     Snow             1 SE Cheyenne           41.14N 104.78W
02/19/2025  M8.0 Inch        Laramie            WY   Broadcast Media

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Converse County Lower Elevations

When
February 19, 6:53 AM MST
Where
Converse County Lower Elevations forecast zone
Reported by
ASOS
Coordinates
42.972, -105.507 (the zone’s center; the record gives no point)

Overnight low temperatures fell to between -10 F and -15 F in Converse County on 2/19. The combination of cold temperatures and gusty winds resulted in a short period of cold wind chills under -30 F. Minimum observed wind chill values reached -31 F at the Douglas ASOS (KDGW) 3 miles north-northeast of Douglas at 6:53 AM MST on 2/19.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1230045.